Alert archive / Texas / Freeze Warnings in 2017
Freeze Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this freeze warning at Oct 27, 2017, 2:01 PM CDT for 11 counties in Texas; Eddy County, Lea County, New Mexico. It took effect at Oct 28, 2017, 4:00 AM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2017, 2:01 PM CDT (19:01 UTC)
- In effect from
- Oct 28, 2017, 4:00 AM CDT
- Expired
- Oct 28, 2017, 9:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Borden County, TX, Ector County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Reagan County, TX, Scurry County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 31 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892 WWUS74 KMAF 271901 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 201 PM CDT Fri Oct 27 2017 ...A Hard Freeze Warning is in effect for most of Lea County, the northwest Permian Basin, the Marfa Plateau and the Davis Mountains for Saturday morning... ...A Freeze Warning is in effect for most of Permian Basin, the Guadalupe Mountains and the Eddy County plains for Saturday morning... .Light winds and dry air in wake of yesterday's cold front will combine to make the first freeze of the season possible tonight over parts of the area. A Freeze and Hard Freeze Warning has been issued. Within the Hard Freeze Warning lows of 26 to 28 are possible with lows of 29 to 32 in the Freeze Warning. NMZ029-033-TXZ045-046-074-080-281130- /O.UPG.KMAF.FZ.A.0002.171028T0600Z-171028T1500Z/ /O.NEW.KMAF.HZ.W.0001.171028T0900Z-171028T1400Z/ Northern Lea County-Central Lea County-Gaines-Dawson- Davis/Apache Mountains Area-Marfa Plateau- Including the cities of Tatum, Hobbs, Lovington, Seminole, Lamesa, Alpine, Fort Davis, and Marfa 201 PM CDT Fri Oct 27 2017 /101 PM MDT Fri Oct 27 2017/ ...HARD FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT /8 AM MDT/ SATURDAY... The National Weather Service in Midland/Odessa has issued a Hard Freeze Warning, which is in effect from 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/ Saturday. The Freeze Watch is no longer in effect. * Temperature...Mid to upper 20s. * IMPACTS...Tender vegetation will be killed by subfreezing temperatures. Exposed pipes may freeze and burst. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember the three "P"s: pets, plants, and pipes. Ensure that your outdoor pets have somewhere warm to go. Cover or bring in tender plants, and check exposed pipes for insulation. Additionally, if you're turning on your heaters for the first time this season, check your smoke detector and carbon monoxide sensors. && $$ NMZ027-028-034-TXZ047-048-050>053-060>063-070-281130- /O.UPG.KMAF.FZ.A.0002.171028T0600Z-171028T1500Z/ /O.NEW.KMAF.FZ.W.0002.171028T0900Z-171028T1400Z/ Guadalupe Mountains of Eddy County-Eddy County Plains- Southern Lea County-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Winkler-Ector-Midland-Glasscock-Reagan- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Eunice, Jal, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Kermit, Odessa, Midland, Garden City, and Big Lake 201 PM CDT Fri Oct 27 2017 /101 PM MDT Fri Oct 27 2017/ ...FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT /8 AM MDT/ SATURDAY... The National Weather Service in Midland/Odessa has issued a Freeze Warning, which is in effect from 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/ Saturday. The Freeze Watch is no longer in effect. * Temperature...Upper 20s to lower 30s. * IMPACTS...Tender vegetation will be killed by subfreezing temperatures. Exposed pipes may freeze and burst. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember the three "P"s: pets, plants, and pipes. Ensure that your outdoor pets have somewhere warm to go. Cover or bring in tender plants, and check exposed pipes for insulation. Additionally, if you're turning on your heaters for the first time this season, check your smoke detector and carbon monoxide sensors and replace batteries as needed. && $$ TXZ258-281130- /O.NEW.KMAF.FZ.W.0002.171028T0900Z-171028T1400Z/ Guadalupe Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 101 PM MDT Fri Oct 27 2017 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MDT SATURDAY... The National Weather Service in Midland/Odessa has issued a Freeze Warning, which is in effect from 3 AM to 8 AM MDT Saturday. * TEMPERATURE...Upper 20s to lower 30s. * IMPACTS...Tender vegetation will be killed by subfreezing temperatures. Exposed pipes may freeze and burst. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember the three "P"s: pets, plants, and pipes. Ensure that your outdoor pets have somewhere warm to go. Cover or bring in tender plants, and check exposed pipes for insulation. Additionally, if you're turning on your heaters for the first time this season, check your smoke detector and carbon monoxide sensors and replace batteries as needed. && $$
1 follow-up statement
676 WWUS74 KMAF 280811 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 311 AM CDT Sat Oct 28 2017 ...A Hard Freeze Warning is in effect for most of Lea County, the northwest Permian Basin, the Marfa Plateau and the Davis Mountains for Saturday morning... ...A Freeze Warning is in effect for most of Permian Basin, the Guadalupe Mountains and the Eddy County plains for Saturday morning... .Light wind and dry air in wake of recent cold front will combine to make the first freeze of the season possible this morning over parts of the area. A Freeze and Hard Freeze Warning has been issued. Within the Hard Freeze Warning lows of 26 to 28 are possible with lows of 29 to 32 in the Freeze Warning. NMZ029-033-TXZ045-046-074-080-281400- /O.CON.KMAF.HZ.W.0001.171028T0900Z-171028T1400Z/ Northern Lea County-Central Lea County-Gaines-Dawson- Davis/Apache Mountains Area-Marfa Plateau- Including the cities of Tatum, Hobbs, Lovington, Seminole, Lamesa, Alpine, Fort Davis, and Marfa 311 AM CDT Sat Oct 28 2017 /211 AM MDT Sat Oct 28 2017/ ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * Temperature...Mid to upper 20s. * IMPACTS...Tender vegetation will be killed by subfreezing temperatures. Exposed pipes may freeze and burst. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember the three "P"s: pets, plants, and pipes. Ensure that your outdoor pets have somewhere warm to go. Cover or bring in tender plants, and check exposed pipes for insulation. Additionally, if you're turning on your heaters for the first time this season, check your smoke detector and carbon monoxide sensors. && $$ NMZ027-028-034-TXZ047-048-050>053-060>063-070-258-281400- /O.CON.KMAF.FZ.W.0002.171028T0900Z-171028T1400Z/ Guadalupe Mountains of Eddy County-Eddy County Plains- Southern Lea County-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Winkler-Ector-Midland-Glasscock-Reagan-Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Eunice, Jal, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Kermit, Odessa, Midland, Garden City, Big Lake, Guadalupe Mountains NP, and Pine Springs 311 AM CDT Sat Oct 28 2017 /211 AM MDT Sat Oct 28 2017/ ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/ THIS MORNING... * Temperature...Upper 20s to lower 30s. * IMPACTS...Tender vegetation will be killed by subfreezing temperatures. Exposed pipes may freeze and burst. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remember the three "P"s: pets, plants, and pipes. Ensure that your outdoor pets have somewhere warm to go. Cover or bring in tender plants, and check exposed pipes for insulation. Additionally, if you're turning on your heaters for the first time this season, check your smoke detector and carbon monoxide sensors and replace batteries as needed. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Oct 27, 2:00 PM CDT, 1 minute earlier.
Area forecast discussion, Oct 27, 2:00 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
200 PM CDT Fri Oct 27 2017
.DISCUSSION...
A post-frontal surface anticyclone settling across the W TX
plains overnight will promote favorable cooling conditions Sat AM
with some areas set to experience the 1st freeze of the season
(ahead of climatology). For some areas it will be a close call
due to inhibitive high clouds and urban heat island considerations
in Midland/Odessa. Some model trends have mostly been toward the
warmer over recent runs, but some models are not picking up on the
typical cold spots and as such we will opt upgrade to a warning.
Most of areas within the warning will have a light freeze (>28
degrees), however the exceptions are Lea and Gaines Counties and
Marfa Plateau/Davis Mtns where lows of 27-28 and 25-28,
respectively, are expected. Thereafter the weekend will be very
nice with highs from N60-M60s Sat PM and L70s-U70s Sun PM, except
warmer along the Rio Grande. Another wx change is in the offing
though as a cold front arrives N of I-20 late Mon AM or early PM
and then to the Rio Grande around midnight. This will be an
interesting set-up as a defined shrtwv trof will pass in wake of
the front favoring a cold rain between 12Z-21Z with precip amounts
around .15"-.30". Timing will be such that precip will be exiting
about the time Halloween gatherings begin thus mitigating
impacts? Still it will be cool Halloween evening, temps probably
in the 40s. A quick warm-up per lee troughing on Wed PM with a dry
mid level trough passing Thur PM and continued warm/dry Fri.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 32 61 37 75 / 0 0 0 0
Carlsbad 32 62 36 75 / 0 0 0 0
Dryden 39 65 41 75 / 0 0 0 0
Fort Stockton 35 63 41 76 / 0 0 0 0
Guadalupe Pass 33 57 43 69 / 0 0 0 0
Hobbs 28 60 36 72 / 0 0 0 0
Marfa 25 62 33 73 / 0 0 0 0
Midland Intl Airport 32 62 38 75 / 0 0 0 0
Odessa 32 62 38 74 / 0 0 0 0
Wink 32 64 36 75 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Hard Freeze Warning from 3 AM to 8 AM MDT Saturday for Central
Lea County-Northern Lea County.
Freeze Warning from 3 AM to 8 AM MDT Saturday for Eddy County
Plains-Guadalupe Mountains of Eddy County-Southern Lea
County.
TX...Hard Freeze Warning from 4 AM to 9 AM CDT Saturday for
Davis/Apache Mountains Area-Dawson-Gaines-Marfa Plateau.
Freeze Warning from 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/
Saturday for Andrews-Borden-Ector-Glasscock-Guadalupe
Mountains-Howard-Martin-Midland-Mitchell-Reagan-Scurry-
Winkler.
&&Hazardous weather outlook, Oct 27, 11:56 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Midland/Odessa TX 1156 AM CDT Fri Oct 27 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281700- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1156 AM CDT Fri Oct 27 2017 /1056 AM MDT Fri Oct 27 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT The first freeze of the season is possible late tonight and early Saturday morning over portions of the area. A freeze watch is in effect for southeastern New Mexico, the northern and central Permian Basin, Marfa Plateau and the Davis Mountains. Now is the time to prepare pipes and plants if they are susceptible to the freezing temperatures and a good time to check carbon monoxide pipes and sensors. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 2:01 PM CDT | Hard Freeze Warning | MAF | Dawson, Gaines | 19 hr |
Nearby
Freeze Warnings in Texas, 2017Freeze Warnings in New Mexico, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.